Texas, 2013Flash Flood in Texas, September 28, 2013
September 28, 2013 · NWS MAF · 1 event in 1 county or zone
An upper level trough was moving over the Rocky Mountains, and a cold front was across the northwest Permian Basin. The upper level jet stream over the region provided additional lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving over the Rocky Mountains, and a cold front was across the northwest Permian Basin. The upper level jet stream over the region provided additional lift. This lift along with abundant moisture helped to create flash flooding across the northern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 3:10 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 28, 3:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT Sat Sep 28 2013
.DISCUSSION...
Upper level trough currently moving through the Rockies with the
associated cold front entering the northwest Permian Basin. Scattered
showers and thunderstorms are occurring mainly across the northern
Permian basin near the front. The chance for showers and thunderstorms
will increase this morning across the Permian basin and lower Trans
Pecos...especially eastern sections (likely pops) ahead of the
front due to convergence along the front with enhanced lift from
the right rear quadrant of the upper level jet. Precipitation
chances will be on the decrease this afternoon from west to east
as the front continues to progress toward central Texas and the
upper jet weakens. Much cooler temperatures are expected today behind
the front with guidance temperatures looking reasonable.
The extreme southwest portion of the front will linger tonight and
Sunday across the Concho valley and Edwards plateau due to weaker
winds aloft in those areas so will keep a slight chance of
showers and storms going across the extreme eastern Permian basin
and or lower Trans Pecos region closest to the front these
periods. High temperatures are expected to be slightly below
normal tomorrow despite a decent amount of sunshine.
Much above normal temperatures are expected to return by Monday
through at least Friday across west Texas and southeast New Mexico
due to low level thermal ridging developing with a surface trough
in nearly zonal flow aloft. Will go with a dry forecast given a
lack of significant instability or forcing progged. Guidance
temperatures look too low per progged 850 millibar temperatures.
Next cold front looks slated for late Friday with cooler
temperatures by next Saturday. Precipitation chances with this
front due not look good enough to mention at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 77 53 82 59 / 30 0 0 0
BIG SPRING TX 77 54 82 60 / 60 10 0 0
CARLSBAD NM 79 53 84 53 / 10 0 0 0
DRYDEN TX 87 66 84 66 / 40 30 10 0
FORT STOCKTON TX 85 59 85 63 / 30 10 0 0
GUADALUPE PASS TX 74 52 78 57 / 10 0 0 0
HOBBS NM 76 50 81 53 / 20 0 0 0
MARFA TX 79 50 79 49 / 10 10 0 0
MIDLAND INTL AIRPORT TX 79 56 82 62 / 40 0 0 0
ODESSA TX 79 55 82 62 / 40 0 0 0
WINK TX 84 56 84 60 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10/12
Hazardous weather outlook, Sep 28, 3:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT SAT SEP 28 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
458 AM CDT SAT SEP 28 2013 /358 AM MDT SAT SEP 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS TODAY WITH HEAVY RAIN AND FREQUENT LIGHTNING THE
PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER LOCAL
INTERESTS SHOULD STAY ABREAST OF DEVELOPING STORMS AS THEY MAY
IMPACT FRIDAY NIGHT ACTIVITIES.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Dawson
- When
- September 28, 5:00 AM CST to 5:30 AM CST
- Where
- Dawson County, 4.47 mi W of Lamesa to 4.31 mi W of Lamesa
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.729, -102.027
Heavy rain moved across Dawson County and produced flash flooding four miles west of Lamesa. Highway 180 west of Lamesa was partially washed out. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- Strong Wind in Michigan, September 28, 2013$20,000 · 1 event
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Damaging Winds in Kansas, September 28, 2013$13,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, September 28, 2013$3,000 · 5 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- High Wind in Wyoming, September 28, 201357 kt wind · 3 events
- Flooding in Nebraska, September 28 to 30, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474278.